There are several reasons why you might need to take antibiotics. You may need to take it after surgery. Or to treat a condition that’s completely unrelated to vaginal health.
But you must know that antibiotics disrupt your body’s microbiome. And when it affects your vaginal flora, it can lead to a nasty outburst of yeast infections.
And that can be super annoying. Most ladies don’t know what to do about that.
So in today’s article we’ll discuss how antibiotics can cause yeast infections…
And the simple steps you can take to protect yourself.
How Antibiotics Affect Your Natural Cleaning Mechanism
Antibiotics are important medications that help our bodies fight off infections. They work by creating situations that make it difficult for bacteria to thrive in the body.
Both good and bad bacteria.
And when antibiotics also kill off the good bacteria, there are nasty consequences. These side effects can include vaginal yeast infections.
Why does this happen?
Because antibiotics can’t always tell the difference between the harmful bacteria they’re meant to destroy, and the beneficial bacteria that live in our bodies(1).
That’s why they often end up also killing the beneficial bacteria in the vaginal flora.
How antibiotics start yeast infections
Why does a medication that’s meant to stop infections, end up causing one?
Because most antibiotics are broad-spectrum.
This means that they can attack many kinds of bacteria. And unfortunately they end up killing both the good and bacteria in the vagina.
That’s how they’re designed to work.
The idea is that after the antibiotic clears everything… the good bacteria is supposed to quickly recolonize the area.
But most times that does not happen fast enough. And this leaves you vulnerable to vaginal issues.
That imbalance can lead to conditions like yeast infections and BV(3).
Symptoms to Watch Out For
Once you start taking antibiotics, you should watch out for some side effects. When you notice any of them, you should immediately report to your primary health care physician.
Your physician should decide whether or not you should stop the treatment. And also recommend other effective alternatives.
Some of the symptoms include itching, burning, unusual discharge, or a fishy odor. They are the usual signs of BV and yeast infections.
These symptoms are usually very uncomfortable and alarming. So if you notice them, it’s best to reach out to your healthcare provider(4).
How to Take Medications You Need and Protect Yourself From Nasty Side Effects
You don’t have to give up medications you need because of the side effects.
If you need to take antibiotics and your doctor recommends it, one of the best ways to protect yourself from developing vaginal issues is to practice antibiotic stewardship.
The next time your doctor wants to write a prescription, ask for narrow-spectrum antibiotics. (If there’s one for your condition).
Narrow-spectrum antibiotics are a special group of antibiotics that target only the bad bacteria that’s causing your condition.
And with them, your good bacteria and microbiome will remain intact during and after your antibiotic rounds.
Doing this will slash your chances of getting a yeast infection.
Also, only take antibiotics when necessary. And always follow the prescribed dosage(5).
Skipping doses or not completing your prescription can lead to antibiotic resistance. When that happens, the bacteria that’s causing the infection can become really resistant to treatment.
This is why some ladies struggle with vaginal issues for years. So you want to avoid that.
Another way to help restore the balance of good bacteria in your vaginal flora is through the use of probiotics.
Probiotics, often found in supplements or certain foods, can support the growth of beneficial bacteria.
Why this doesn’t happen to some women
Not every woman who takes antibiotics will experience these vaginal health issues.
Many factors, like your overall health and the type of antibiotic, can influence the impact on your vaginal health.
Healthcare professionals broadly agree on the importance of responsible antibiotic use.
The American College of Obstetricians and Gynecologists (ACOG) advises:
“Antibiotics are an important part of medical treatment but should be used judiciously.
They can have side effects, including the potential to disrupt the natural balance of bacteria in the vagina, leading to conditions like yeast infections or bacterial vaginosis.
Women should not hesitate to discuss these potential side effects with their healthcare providers”(6).
Antibiotics are a vital part of modern healthcare, but it’s important to understand their potential side effects on vaginal health.
While they fight off harmful bacteria causing illness, they can also disrupt the beneficial bacteria in your vagina.
The key is using them responsibly and seeking advice from healthcare professionals if you notice any changes in your vaginal health.
Remember, your health is important. Listening to your body and understanding how it reacts to medications like antibiotics is a crucial part of self-care.